A Critique of a Formalist-Mechanist Version of the Justification of Arguments in Mathematicians' Proof Practices
Graduate studies at Western
Philosophia Mathematica 15 (3):291-320 (2007)
|Abstract||In a recent article, Azzouni has argued in favor of a version of formalism according to which ordinary mathematical proofs indicate mechanically checkable derivations. This is taken to account for the quasi-universal agreement among mathematicians on the validity of their proofs. Here, the author subjects these claims to a critical examination, recalls the technical details about formalization and mechanical checking of proofs, and illustrates the main argument with aanalysis of examples. In the author's view, much of mathematical reasoning presents genuine meaning-dependent mathematical characteristics that cannot be captured by formal calculi. ‘…there is a conflict between mathematical practice and the formalist doctrine.’ [Kreisel, 1969, p. 39]|
|Keywords||No keywords specified (fix it)|
|Categories||categorize this paper)|
|Through your library||Configure|
Similar books and articles
John Mumma (2010). Proofs, Pictures, and Euclid. Synthese 175 (2):255 - 287.
Jean Paul Van Bendegem (1988). Non-Formal Properties of Real Mathematical Proofs. PSA: Proceedings of the Biennial Meeting of the Philosophy of Science Association 1988:249 - 254.
Andrzej Pelc (2009). Why Do We Believe Theorems? Philosophia Mathematica 17 (1):84-94.
Konstantine Arkoudas & Selmer Bringsjord (2007). Computers, Justification, and Mathematical Knowledge. Minds and Machines 17 (2):185-202.
Don Fallis, What Do Mathematicians Want? Probabilistic Proofs and the Epistemic Goals of Mathematicians.
John W. Dawson Jr (2006). Why Do Mathematicians Re-Prove Theorems? Philosophia Mathematica 14 (3):269-286.
Edwin Coleman (2009). The Surveyability of Long Proofs. Foundations of Science 14 (1-2):27-43.
Jean Paul Van Bendegem (2005). Proofs and Arguments: The Special Case of Mathematics. Poznan Studies in the Philosophy of the Sciences and the Humanities 84 (1):157-169.
Ian J. Dove (2009). Towards a Theory of Mathematical Argument. Foundations of Science 14 (1-2):136-152.
Added to index2009-01-28
Total downloads26 ( #53,693 of 738,363 )
Recent downloads (6 months)2 ( #37,338 of 738,363 )
How can I increase my downloads?